In my profession, I see a lot of patients who come to me suffering from debilitating, chronic headaches.
One of the questions I ask them is, “How do you best remedy your headaches?”
Often the response is Tylenol, Aspirin, or the like.
There is a little known, but all-too-common a subset of headaches, called rebound headaches.
Ironically, these headaches are caused and perpetuated by the medication which was intended to rid the sufferer of their pain.
I see this especially in my younger patients.
Factually speaking, if the headaches have no known neurological, physiologic or organic causative factors, it often is the medication that is perpetuating the headaches.
The solution is simple and inexpensive. I will tell these patients to save their money and discontinue the medication for a period of two weeks, and then re-assess the headaches at that time.
I would continue to monitor them throughout the two week trial.
It is important to note that because these are rebound headaches, they will go through some degree of withdrawal and their headaches will subsequently become slightly worse.
This is similar as to what is seen in people who stop drinking coffee.
It is important to note that this is only temporary. The end result is that they will be rid of their headaches, once and for all.
Such medications as Tylenol are not to be considered benign by any means. There are many side effects, with some being quite serious.
Liver failure is one such side effect. Liver toxicity is one of the most well-known, but least talked about, of the Tylenol side-effects.
In the U.S., the FDA has placed a Black Box Warning on Tylenol to warn of its dangerous effects on the liver.
This condition, also called hepatotoxicity, can cause just a small amount of liver damage that is virtually unnoticeable, all the way to complete liver failure that requires a liver transplant and anything in between.
Tylenol use is one of the primary causes of non alcoholic liver failure in the U.S. It may stand to reason that you are not having headaches because of a Tylenol deficiency, quite the opposite.
If you are having headaches, consult your health practitioner as there is a great deal of help for you.
It is most likely the most frequent malady I correct on a daily basis.
Markus Thiel is a doctor of chiropractic. Questions and comments may be sent to: